Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS El Paso, TX

October 11, 2004Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 11, 2004, 9:21 PM MDT for Hudspeth County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2004, 9:21 PM MDT (03:21 UTC)
Expired
Oct 11, 2004, 10:15 PM MDT
In force
54 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 168 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 120321
SVRELP
TXC229-120415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
913 PM MDT MON OCT 11 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUDSPETH COUNTY IN TEXAS

* UNTIL 1015 PM MDT

* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL HUDSPETH COUNTY...OR ABOUT 7
  MILES SOUTHEAST OF SIERRA BLANCA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL 
SOUTHEASTERN HUDSPETH COUNTY. THE PATH OF THIS STORM WILL KEEP IT 
MOVING EAST ALONG INTERSTATE 10 TOWARDS VAN HORN TEXAS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...SHELTER YOUR CAR AND MOVE TO A 
SUBSTANTIAL SHELTER. TRAVELING ALONG I-10 BETWEEN SIERRA BLANCA AND 
VAN HORN IS DISCOURAGED AS DAMAGING HAIL IS LIKELY. 

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS. AVOID THESE 
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.  
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3118 10533 3103 10537 3096 10493 3116 10493

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 1:32 PM MDT, 7 hours 49 minutes earlier.

Area forecast discussion, Oct 11, 1:32 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
132 PM MDT MON OCT 11 2004

SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NEW MEXICO AND WESTERN
TEXAS LATE THIS AFTERNOON AND TONIGHT AND PRODUCE A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. HIGH PRESSURE AT THE SURFACE AND
NORTHWESTERLY WINDS ALOFT WILL RESULT IN MOSTLY DRY AND SEASONABLY
WARM WEATHER ON TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...

RATHER COMPLEX SITUATION FOR THE CWA THIS AFTERNOON. NORTHEAST WINDS
ARE TRANSPORTING COOL BUT RATHER MOIST AIR AT LOW LEVELS WHILE
SOUTHWESTERLY WINDS ALOFT PUSHES DRIER AIR INTO THE MID LEVELS. THIS
SITUATION HAS PRODUCED A WEAKLY UNSTABLE AIR MASS OVER THE AREA WITH
CAPES AROUND 500 TO 1000 J/KG. WEAK IMPULSE ALSO MOVING ACROSS THE
CWA PROVIDING LIFT AND SINCE SOUNDINGS HAVE INDICATED LITTLE
INHIBITION ALOFT...CONVECTION HAS BEEN PERSISTING SINCE LAST NIGHT.
VERY STRONG WIND SHEAR PRESENT AS SURFACE 10 TO 15 KT NORTHEAST FLOW
VEERS AND INCREASES TO 50 KT FROM THE SOUTHWEST AT 400 MB. THIS HAS
RESULTED IN ONE PERSISTENT WEAK SUPERCELL WHICH SINCE MID MORNING HAS
MOVED ACROSS DONA ANA INTO SOUTH CENTRAL OTERO COUNTY. STORM HAS
PRODUCED SMALL HAIL...BRIEF HEAVY RAINS BUT LITTLE WINDS INDICATING
IT IS ELEVATED AND INGESTING ONLY WEAKLY UNSTABLE AIR.

MODELS IN GENERAL AGREEMENT THAT WEAK UPPER SHORT WAVE RIDGE WILL
MOVE ACROSS THE CWA LATER TONIGHT AND THURSDAY WHILE PRIMARY UPPER
LOW NOW OVER SOUTHERN CALIFORNIA RETROGRADES SLOWLY WEST. AS A RESULT
THE CWA WILL BE UNDER SUBSIDING MID LEVEL WESTERLY FLOW ON TUESDAY
WHICH SHOULD LIMIT PRECIP CHANCES TO HIGHER TERRAIN. WEDNESDAY
THROUGH FRIDAY LONG WAVE PATTERN SHOWS SIGNIFICANT CHANGES AS DEEP
TROUGH EVOLVES OVER CENTRAL UNITED STATES WITH RIDGE ESTABLISHED
ALONG THE WEST COAST. THIS PLACES NEW MEXICO AND WEST TEXAS IN
SUBSIDING NORTHWEST FLOW ALOFT INDICATING DRY WEATHER WITH
TEMPERATURES AROUND NORMAL.

PRELIMINARY NUMBERS...

EL PASO               BU 053/076 053/078 053 20000
ALAMOGORDO            BU 050/073 050/075 049 20000
LAS CRUCES            BU 053/075 053/078 050 20000
CLOUDCROFT            BU 036/055 036/056 034 31100
TRUTH OR CONSEQUENCES BU 050/072 050/076 048 20000
SILVER CITY           BU 045/068 045/070 044 21100
DEMING                BU 052/073 052/078 050 20000
LORDSBURG             BU 052/075 052/079 051 20000
SIERRA BLANCA         BB 051/070 051/074 049 21100

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Oct 11, 6:00 AM MDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT MON OCT 11 2004

NMZ022>025-030>032-TXZ055-056-111800-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
600 AM MDT MON OCT 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
TODAY AND TONIGHT.  SOME OF THE STORMS MAY BE STRONG WITH HAIL AND
STRONG WIND GUSTS. HIGHER RAIN AMOUNTS ARE EXPECTED OVER THE
MOUNTAINS. RAINFALL AMOUNTS WILL BE GENERALLY UNDER A TENTH OF AN
INCH.

.DAYS TWO THROUGH SEVEN...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE LOWLANDS AND SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS FOR TUESDAY. SOME OF THE
STORMS MAY BE STRONG SMALL HAIL AND STRONG WIND GUSTS. DRY
CONDITIONS FOR WEDNESDAY THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GNL

In the hours before

Special weather statement, Oct 11, 6:53 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT MON OCT 11 2004

TXZ055-056-120200-
EL PASO TX-HUDSPETH TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
653 PM MDT MON OCT 11 2004

...STRONG STORMS HEADING TOWARD THE LOWER VALLEY IN EL PASO COUNTY...

AT 700PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF VERY STRONG STORMS SOUTH OF THE INTERNATIONAL BORDER MOVING EAST
TOWARD SOUTHERN EL PASO COUNTY.  THESE STORMS HAVE TRACKED EAST JUST
SOUTH OF THE BORDER AND ARE NOW APPROACHING LOCATIONS SUCH AS
SOCORRO...CLINT...SAN ELIZARIO...FABENS...AND TORNILLO FROM THE WEST.
MUCH OF EL PASO COUNTY NORTH OF THE LOWER VALLEY WILL EXPERIENCE
LIGHT RAIN FROM THESE STORMS.

RADAR HAS INDICATED THAT THESE STORMS HAVE BEEN SEVERE FOR A LONG
DURATION WITH LARGE HAIL AND HEAVY RAIN INDICATED. IF THESE STORMS
MOVE INTO YOUR AREA SEEK SHELTER AS THEY MAY PRODUCE BRIEF HEAVY RAIN
AND SMALL HAIL.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:21 PM MDTSevere Thunderstorm WarningEPZHudspeth54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.